Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 97, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2013, 3:50 PM MDT for Lea County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2013, 3:50 PM MDT (21:50 UTC)
- Expired
- Jun 16, 2013, 4:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 130 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
472 WUUS54 KMAF 162150 SVRMAF NMC025-162245- /O.NEW.KMAF.SV.W.0097.130616T2150Z-130616T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 PM MDT SUN JUN 16 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 445 PM MDT * AT 348 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL LEA COUNTY...OR 33 MILES SOUTHWEST OF HOBBS...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN LEA COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. && LAT...LON 3245 10330 3221 10340 3234 10369 3252 10362 TIME...MOT...LOC 2149Z 288DEG 11KT 3240 10355 $$
1 follow-up statement
660 WWUS54 KMAF 162225 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 425 PM MDT SUN JUN 16 2013 NMC025-162245- /O.CON.KMAF.SV.W.0097.000000T0000Z-130616T2245Z/ LEA NM- 425 PM MDT SUN JUN 16 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR SOUTH CENTRAL LEA COUNTY... AT 420 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL LEA COUNTY...OR ABOUT 31 MILES SOUTHWEST OF HOBBS OR 24 MILES WEST SOUTHWEST OF EUNICE...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM SHOULD REMAIN IN OPEN AREAS OF SOUTH CENTRAL LEA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3245 10330 3221 10340 3234 10369 3252 10362 TIME...MOT...LOC 2224Z 288DEG 11KT 3237 10343 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:06 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 16, 1:06 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 206 PM CDT SUN JUN 16 2013 .DISCUSSION... MID LEVEL RIDGE AXIS IS NOSING UP INTO W TX/ERN NM WITH WEAK NW MID LEVEL FLOW THE RESULT. MEANWHILE WATER VAPOR IMAGERY INDICATES A MST AXIS AND IS SEEN AS A 5H THETA-E RIDGE IN MODEL DATA ACROSS THE W. THIS ALONG WITH UPSLOPE WIND/STEEP LAPSE RATES HAS FAVORED STORMS INITIATING IN THE HIER TERRAIN WHERE MID LEVEL CAP LESS OF A FACTOR. STEERING WIND WILL FAVOR STORMS TO DRIFT EWD INTO THE PLAINS. SOUNDINGS ARE WELL MIXED THRU 65H ACRS SE NM WITH A 25-30F T/TD SPREAD AGAIN SUGGESTING GUSTY WINDS IN ASSOCN WITH MORE OF A HYBRID TYPE OF MICROBURST SIGNATURE. 7H TEMPS ARE VERY WARM TODAY (15C ON MAF 12Z SOUNDING) AND AS/IF STORMS MOVE INTO PLAINS/PB LATE PM/EVENING EXPECT THAT THEY WILL TEND TO DISSIPATE BUT COULD PUSH OUT SOME WIND. THE AFOREMENTIONED MID LEVEL THETA-E RIDGE AXIS WILL SHIFT EWD MORE SO MONDAY WITH NW MID LEVEL FLOW PERSISTING. THE PRESENCE OF A BOUNDARY ESPECIALLY ACROSS THE NW-NE CWFA AND LOW LEVEL MSTR FAVORS TSTMS DEVELOPING ACROSS THE PB MON PM. 7H TEMPS ARE A LITTLE COOLER MONDAY AND BASICALLY ALL MODELS SUGGEST ISOLD- SCT STORMS EXTENDING FROM THE NRN CWFA INTO THE FAR SWRN CWFA PARTIALLY ALONG/WITHIN THE MID LEVEL THETA-E RIDGE AXIS. WITH FAIRLY WIDESPREAD HIGH TEMPS OF 95-100 EXPECTED STORM INITIATION WONT BE HARD TO COME BY. CAPES AROUND 1500 J/KG AND 0-6KM BULK SHEAR AROUND 25KTS SUPPORTS STRONG/BRIEFLY SEVERE STORMS. FCST MOSTLY CAPTURES THIS SCENARIO AND WILL MAKE ONLY SLIGHT CHANGES TO INCREASE POPS FARTHER E ACROSS THE N BEFORE 00Z. BY TUE STORMS ARE MOST FAVORED IN N-NE AREAS WITHIN NW FLOW AND IN CLOSER PROXIMITY TO SFC BOUNDARY. BY WED EML BECOMES OVER POWERING AND PRECIP CHANCES WILL BE LIMITED TO A SMALLER AREA IN THE MTNS. THUR/FRI ECMWF DEVELOPS LIGHT PRECIP ACROSS SE NM WITHIN THE NRN EXTENT OF MINOR THETA-E RIDGE AXIS. SEEMS OPTIMISTIC AND WILL CONTINUE TO DOWNPLAY. GENERAL IDEA IN MODELS DATA IS THE CENTER OF RIDGE AXIS WILL BE INVOF ERN OK AND HIGH TEMPS WILL TREND DOWN A FEW DEGREES. THIS WILL TEND TO FAVOR A LONG FETCH OF SW MID LEVEL FLOW AND IF IT PERSIST IT WILL HAVE A CHANCE TO TAP INTO STREAM OF HIER MID/UPPER LEVEL THETA-E AIR RESULTING IN AN INCREASED CHANCE OF RAIN ACROSS THE W. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 72 97 70 95 / 20 30 50 20 BIG SPRING TX 73 97 71 95 / 20 20 50 20 CARLSBAD NM 69 99 68 101 / 30 30 40 10 DRYDEN TX 75 95 73 97 / 10 10 20 10 FORT STOCKTON TX 72 98 71 99 / 10 30 40 10 GUADALUPE PASS TX 67 93 69 97 / 40 30 40 10 HOBBS NM 67 95 67 97 / 40 30 40 20 MARFA TX 62 92 59 93 / 30 50 40 20 MIDLAND INTL AIRPORT TX 71 96 71 95 / 10 20 40 20 ODESSA TX 72 96 73 95 / 10 30 40 20 WINK TX 72 102 72 99 / 10 30 40 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 16, 1:10 PM MDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT SUN JUN 16 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 210 PM CDT SUN JUN 16 2013 /110 PM MDT SUN JUN 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS. THIS ACTIVITY MAY ALSO MOVE SOUTH AND EAST INTO THE UPPER TRANS PECOS REGION AND THE NORTHERN PERMIAN BASIN. A FEW STORMS WILL BE STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL AND OR FREQUENT LIGHTNING WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AND OR FREQUENT LIGHTNING WILL ALSO BE POSSIBLE IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 3:37 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 337 PM MDT SUN JUN 16 2013 NMZ034-162230- SOUTHERN LEA COUNTY- 337 PM MDT SUN JUN 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL LEA COUNTY UNTIL 430 PM MDT... A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 336 PM MDT...MOVING EAST SOUTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS UP TO 55 MPH...SMALL HAIL...BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3249 10334 3222 10344 3234 10372 3250 10367 TIME...MOT...LOC 2136Z 296DEG 7KT 3241 10361
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:37 PM MDT | Special Weather Statement | MAF | Lea | 53 min |
| Jun 16, 4:59 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Jun 16, 5:10 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 65 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.